Drug Mixup Prompts Recall of Pfizer Antidepressants March 18, 2014 Pfizer has recalled several lots of its Effexor antidepressant medication over a drug mixup. If you have been prescribed the Pfizer-manufactured antidepressant drug Effexor XR (also known as venlafaxine HC1), take note. The New York-based multinational corporation that happens to be one of the world’s largest pharmaceutical companies by revenues has issued a recall of several lots of the drug because it may contain capsules of a fully different drug. Capsules of the antiarrhythmic drug Tikosyn may be mixed in with lots of Pfizer’s Effexor antidepressants. Thanks to a sharp-eyed pharmacist, the company recently discovered that two lots of Effexor XR and one lot of a generic venlafaxine HCI brand called Greenstone may contain capsules of Tikosyn (diofetilide), an antiarrhythmic drug used to treat heart rhythm disorders like atrial fibrillation and atrial flutter. Officials with the US Food and Drug Administration warn that unknowingly taking Tikosyn could have serious and potentially fatal consequences. Of particular concern are patients who may also have allergies, heart disease, high blood pressure, kidney disease, liver disease, mental illness or an electrolyte imbalance, such as low levels of magnesium or potassium in the blood. Tikosyn is available only from hospitals or specialty pharmacies, and patents initially prescribed the medication typically are kept in a hospital setting for at least three days so that physicians can monitor heart rhythm and kidney function. The recall covers: One lot of 30-count Effexor XR 150-milligram extended-release capsules; One lot of 90-count Effexor XR 150-milligram extended-release capsules; And one lot of 90-count Greenstone venlafaxine HC1 150-milligram extended-release capsules. If you are taking one of these medications, look for the Pfizer drug lot numbers V130140 and V130142 with an expiration date of October 2015; or the Greenstone lot number V130014 with an August 2015 expiration date. If you have a filled prescription with these lot numbers, return the remainder of the medication in the packaging to your pharmacy and contact your doctor. If you believe you may have taken unprescribed Tikosyn, go to a hospital or see your physician immediately, particularly if you feel faint, become dizzy or have a fast heartbeat. Then, contact an experienced dangerous drug attorney. Jacksonville’s Harrell and Harrell serves clients throughout Northeast Florida, Central Florida and Southeast Georgia and can be reached at 800-251-1111.